Category: 

What are the Most Common Reactions to Penicillin?

Article Details
  • Written By: Susan Grindstaff
  • Edited By: Heather Bailey
  • Last Modified Date: 01 December 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
NASA scientists have discovered a class of stars with atmospheric temperatures cooler than the human body.  more...

December 2 ,  1982 :  The first permanent artificial heart was implanted in a human.  more...

Some of the most common reactions to penicillin are caused by penicillin allergy, but even without an allergy, side effects can be present. The most common reactions to penicillin are mild. In most cases they are limited to skin rashes, eye irritation, and upset stomach. More severe reactions are narrowing of the bronchial tubes, swelling, and lowered blood pressure.

An adverse reaction to a medication describes a typical side effect that is not allergy related. Sometimes adverse reactions to penicillin may be misdiagnosed as allergic reactions, because in some cases, the symptoms can be the same. A person who is not allergic to the drug may suffer skin rashes and itching, both of which are also considered common allergic reactions. Other reactions to penicillin that may or may not result from allergy include nausea and diarrhea. Doctors can perform a test that can determine if a person is truly allergic to penicillin or is simply suffering an adverse reaction.

Ad

Allergic reactions to penicillin that involve skin rashes may look different, depending on the age of the patient. Penicillin-induced skin rashes in adults usually are exhibited by hives. These rashes are usually spread across the surface of the skin as clumps of raised bumps, and may disappear after a few hours, only to return later on. In children, the rash is often flat, with no raised hives, and does not come and go, but rather becomes worse over a period of days. Sometimes skin reactions occur within hours of taking penicillin, and other times it may take days for the reaction to appear.

Severe allergic reactions are not as common, but in some cases can be life threatening. The most common serious reactions to penicillin are generally considered to be swelling of tissue under the skin and difficulty breathing. Skin swelling is most common in the facial region, but is sometimes present in the area of the neck. Neck swelling can sometimes be so severe that airway blockage can occur.

Some people are so allergic to penicillin that even a single dose can be life threatening. These people suffer a type of reaction called anaphylaxis, also referred to an anaphylactic shock. Symptoms of anaphylaxis usually include sudden drops in blood pressure and severe swelling in the face, mouth, and tongue. Without prompt medical attention, people who suffer from severe penicillin allergy could die. People who suffer from penicillin allergies should carry a drug allergy alert card on their person, so that in the event of accident, medical personnel will know not to administer penicillin.

Ad

You might also Like

Recommended

Discuss this Article

burcinc
Post 3

My cousin has an allergy to penicillin. He was treated with it once and developed a terrible rash and difficulty breathing. It was his birthday too! The poor thing had to be hospitalized.

Thankfully, I'm not allergic to penicillin. I had to take it last month for tonsillitis and the only negative reaction I had was diarrhea for a short while.

SteamLouis
Post 2

@burcidi-- I don't think that it's a common medication reaction, but it's possible. I remember seeing "black hairy tongue" while reading the possible side effects of my penicillin.

Your son doesn't need to do anything for it, black hairy tongue is absolutely harmless. It should go away when his treatment is over. I guess if it doesn't go away, he can show it to his doctor but I don't think the doctor will recommend a treatment. It's the type of thing that resolves itself.

burcidi
Post 1

Can penicillin cause black hairy tongue?

My son is away at college and he is on penicillin for a severe throat infection. He called me up this morning and said that he has black hairy tongue! Is this a commo reaction to penicillin? Does he need to do anything to treat it?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email